New, deadly developments in Anne Arundel opioid crisis

By Alex Mann

An elephant tranquilizer has started showing up in Anne Arundel County drug overdoses.

Tests on two fatal overdoses in the county last month revealed the drug’s presence, which complicates the county’s severe opioid epidemic by further endangering addicts and first responders.

Carfentanil, a synthetic opioid used in veterinary practices to sedate large mammals like elephants and rhinos, is approximately 10,000 times more potent than morphine and 100 times more potent than fentanyl, which itself is roughly 50 times stronger than street-level heroin, according to a Drug Enforcement Administration issued warning.

“The synthetic opioids have transformed a public health crisis into a public health emergency,” Dr. Sally Satel, a staff psychiatrist at PIDARC, a methadone clinic in Washington D.C., wrote in an email. “In an emergency, keeping people from dying becomes a priority.”

The emergence of the potent drug forced police to stop field-testing opioids, as it can be absorbed through the skin or accidentally inhaled, and consuming minute quantities can be deadly. Furthermore, carfentanil is difficult to distinguish from heroin or other opioids.

“It all looks the same,” Lt. Ryan Frashure of the Anne Arundel County Police Department said. “Until we get a drug analysis back from our drug lab, we don’t know what’s in the heroin.”

The Anne Arundel County Police Department sends its officers intelligence bulletins that encourage them to wear gloves, masks and eye protection, Frashure said. When dealing with an overdose site “you have to assume it’s the most dangerous substance there.”

Dealers mix heroin with anything, including rat poison, to cut costs in order to make a greater profit, Cpl. Ted Giunta, a 20-year Anne Arundel County Police veteran and longtime narcotics officer, said. Worse yet, addicts seek out the more potent drugs.

“If [addicts] know their friend just bought something that almost killed [them], they will go beat down the door of the dealer to try to get the same drug that almost just killed their friend to get that same high,” Giunta said.

Year-to-date totals show that there have been 368 opioid overdoses through April 26 in the county, a 30 percent increase from the same time period in 2016, according to Anne Arundel County Police data.

Thirty-eight of the 368 overdoses were fatal – a 17 percent decrease in fatal overdoses from the same period in 2016. The decrease in fatal overdoses coincides with an effort to increase access to naloxone, an opioid antagonist that reverses overdoses. Now all county first responders carry a naloxone nasal spray, every school is equipped and anyone can be trained to use it.

“[Fatal overdoses] are flat this year versus last year,” Anne Arundel County Executive Steve Schuh said. “I believe that is in part due to better intervention with Narcan [a common brand of naloxone] and other medical interventions.”

Anne Arundel County and Annapolis City Police administered the overdose-reversing medication 73 times through April 26, compared to 43 times during the same time frame last year, the data shows.

“In the last six to eight months I’ve probably administered [naloxone] at least nine or 10 times and it’s been effective every time,” Giunta said. “Normally my overdoses have been in a commercial establishment in a bathroom somewhere.”

Extremely potent opioids like carfentanil are more resistant to opioid antagonists like naloxone, in which case the DEA recommends continuously administering sprays of naloxone every two to three minutes until the individual regains consciousness.

Giunta said he has yet to experience an overdose where the naloxone is ineffective, but understands that in that scenario, “we don’t really know at that point as far as what the person’s actually taken.”

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s